A 78 year old patient with a past medical history of bipolar disorder, dementia with aggressive behaviors, hypertension, and neuropathy was being evaluated and was initiated on Trileptal (oxcarbazepine) to try to help with neuropathy. He had been tried on numerous different psychotropic medications as well as many different types of treatment for his neuropathy in the past. His current medications included:
With the addition of the oxcarbazepine, a follow up BMP was ordered which contained a sodium level. Sodium level prior to the addition of the oxcarbazepine had historically been within normal limits (around 140). The patient had begun to experience some behavioral changes and seemed more lethargic to the caregivers. When the follow up BMP came back about 2-4 weeks later the sodium was an alarming 114.
The oxcarbazepine was discontinued and a repeat sodium was done in a week. The result of that sodium level was 123, and in another week, the next result was 129. Sodium eventually normalized after discontinuation of the oxcarbazepine. Also of note in this particular case is that the patient was already receiving a diuretic (hydrochlorothiazide) that placed him at an increased risk of electrolyte abnormalities. Here’s another classic case of Drug Induced Hyponatremia
Enjoy the blog? Get my 30 medication mistakes – a free 6 page PDF simply for subscribing to the blog!
More Reading/Reference on Trileptal and hyponatremia